Advanced Search
Article Contents
Article Contents

The geometric discretisation of the Suslov problem: A case study of consistency for nonholonomic integrators

  • * Corresponding author: Luis C. García-Naranjo

    * Corresponding author: Luis C. García-Naranjo 
LGN was supported by a Newton Advanced Fellowship from the Royal Society, ref: NA140017.
Abstract / Introduction Full Text(HTML) Figure(4) Related Papers Cited by
  • Geometric integrators for nonholonomic systems were introduced by Cortés and Martínez in [4] by proposing a discrete Lagrange-D'Alembert principle. Their approach is based on the definition of a discrete Lagrangian $L_d$ and a discrete constraint space $D_d$. There is no recipe to construct these objects and the performance of the integrator is sensitive to their choice.

    Cortés and Martínez [4] claim that choosing $L_d$ and $D_d$ in a consistent manner with respect to a finite difference map is necessary to guarantee an approximation of the continuous flow within a desired order of accuracy. Although this statement is given without proof, similar versions of it have appeared recently in the literature.

    We evaluate the importance of the consistency condition by comparing the performance of two different geometric integrators for the nonholonomic Suslov problem, only one of which corresponds to a consistent choice of $L_d$ and $D_d$. We prove that both integrators produce approximations of the same order, and, moreover, that the non-consistent discretisation outperforms the other in numerical experiments and in terms of energy preservation. Our results indicate that the consistency of a discretisation might not be the most relevant feature to consider in the construction of nonholonomic geometric integrators.

    Mathematics Subject Classification: Primary: 70F25, 37M99; Secondary: 65P10.


    \begin{equation} \\ \end{equation}
  • 加载中
  • Figure 1.  The discrete momentum locus $\mathfrak{u}^{(1)}_{\varepsilon}$ defined by $\ell_d^{(1, \varepsilon)}$ and the plane $\mathfrak{d}^*$ immersed in $\mathfrak{so}(3)^*=\mathbb{R}^3$. Although it cannot be appreciated from the figure, the surface is tangent to the plane at the origin

    Figure 2.  The discrete momentum locus $\mathfrak{u}^{(\infty)}_{\varepsilon}$ defined by $\ell_d^{(\infty, \varepsilon)}$ and the plane $\mathfrak{d}^*$ immersed in $\mathfrak{so}(3)^*=\mathbb{R}^3$. They intersect along the red curve, which self-intersects at the origin where $\mathfrak{u}^{(\infty)}_{\varepsilon}$ is tangent to $\mathfrak{d}^*$.

    Figure 3.  Comparison between the two discretisations for a generic inertia tensor. The graph on the left shows the approximation of $M_1$ and the evolution of the energy $E_c$ (inset). The graph on the right shows the approximation of $M_2$ and the evolution of the signed distance $\rho$ to the constraint subspace $\mathfrak{d}^*$ (inset)

    Figure 4.  Comparison between of the two discretisations for a special inertia tensor having $I_{11}=I_{22}$. The graph on the left shows the approximation of $M_1$ and the evolution of the energy $E_c$ (inset). The graph on the right shows the approximation of $M_2$ and the evolution of the signed distance $\rho$ to the constraint subspace $\mathfrak{d}^*$ (inset)

  • [1] V. I. Arnold, V. V. Kozlov and A. I. Neishtadt, Mathematical Aspects of Classical and Celestial Mechanics; Dynamical Systems Ⅲ, 3rd edition, Encyclopaedia of Mathematical Sciences, 3. Springer-Verlag, Berlin, 2006. doi: 10.1007/978-3-642-61551-1.
    [2] A. M. Bloch, Nonholonomic Mechanics and Control, 2nd edition, Springer-Verlag, New York, 2015. doi: 10.1007/b97376.
    [3] A. I. Bobenko and Y. B. Suris, Discrete Lagrangian reduction, discrete Euler-Poincaré equations and semidirect products, Lett. Math. Phys., 49 (1999), 79-93.  doi: 10.1023/A:1007654605901.
    [4] J. Cortés and S. Martínez, Nonholonomic integrators, Nonlinearity, 14 (2001), 1365-1392.  doi: 10.1088/0951-7715/14/5/322.
    [5] Y. N. Fedorov and V. V. Kozlov, Various aspects of n-dimensional rigid body dynamics, Amer. Math. Soc. Transl., 168 (1995), 141-171.  doi: 10.1090/trans2/168/06.
    [6] Y. N. Fedorov and D. V. Zenkov, Discrete nonholonomic LL systems on Lie groups, Nonlinearity, 18 (2005), 2211-2241.  doi: 10.1088/0951-7715/18/5/017.
    [7] Y. N. Fedorov, A discretization of the nonholonomic Chaplygin sphere problem, SIGMA, 3 (2007), Paper 044, 15pp. doi: 10.3842/SIGMA.2007.044.
    [8] Y. N. FedorovA. J. Maciejewski and M. Przybylska, The Poisson equations in the nonholonomic Suslov problem: Integrability, meromorphic and hypergeometric solutions, Nonlinearity, 22 (2009), 2231-2259.  doi: 10.1088/0951-7715/22/9/009.
    [9] L. C. García-NaranjoJ. C. MarreroA. J. Maciejewski and M. Przybylska, The inhomogeneous Suslov problem, Phys. Lett. A, 378 (2014), 2389-2394.  doi: 10.1016/j.physleta.2014.06.026.
    [10] D. IglesiasJ. C. MarreroD. Martín de Diego and E. Martínez, Discrete nonholonomic Lagrangian systems on Lie groupoids, J. Nonlinear Sci., 18 (2008), 351-397.  doi: 10.1007/s00332-007-9012-8.
    [11] A. IserlesH. Z. Munthe-KaasS. P. Norsett and A. Zanna, Lie-group methods, Acta Numerica., 9 (2000), 215-365.  doi: 10.1017/S0962492900002154.
    [12] F. Jiménez and J. Scheurle, On the discretization of nonholonomic mechanics in $\mathbb{R}^N$, J. Geom. Mech., 7 (2015), 43-80.  doi: 10.3934/jgm.2015.7.43.
    [13] F. Jiménez and J. Scheurle, On the discretization of the Euler-Poincaré-Suslov equations in SO(3), arXiv: 1506.01289. To appear in J. Geom. Mech.
    [14] J. E. Marsden and T. S. Ratiu, Introduction to Mechanics and Symmetry. A Basic Exposition of Classical Mechanical Systems, 2nd edition, Texts in Applied Mathematics, 17. SpringerVerlag, New York, 1999. doi: 10.1007/978-0-387-21792-5.
    [15] J. E. Marsden and M. West, Discrete mechanics and variational integrators, Acta Numerica, 10 (2001), 357-514.  doi: 10.1017/S096249290100006X.
    [16] R. McLachlan and M. Perlmutter, Integrators for nonholonomic mechanical systems, J. Nonlinear Sci., 16 (2006), 283-328.  doi: 10.1007/s00332-005-0698-1.
    [17] J. Moser and A. P. Veselov, Discrete versions of some classical integrable systems and factorization of matrix polynomials, Comm. Math. Phys., 139 (1991), 217-243.  doi: 10.1007/BF02352494.
    [18] G. K. Suslov, Theoretical Mechanics, Gostekhizdat, Moscow, 1946 (in Russian).
    [19] A. P. Veselov, Integrable discrete-time systems and difference operators, Funct. Anal. Appl., 22 (1988), 1-13.  doi: 10.1007/bf01077598.
  • 加载中



Article Metrics

HTML views(1209) PDF downloads(96) Cited by(0)

Access History

Other Articles By Authors



    DownLoad:  Full-Size Img  PowerPoint